Related Experiment Video
Updated: Mar 26, 2026

Synthesis of a Borylated Ibuprofen Derivative Through Suzuki Cross-Coupling and Alkene Boracarboxylation Reactions
Published on: November 30, 2022
Italian survey on non-steroidal anti-inflammatory drugs and gastrointestinal bleeding in children
Sabrina Cardile1, Massimo Martinelli1, Arrigo Barabino1
1Sabrina Cardile, Claudio Romano, Gastroenterology and Endoscopic Unit, Department of Pediatrics, University of Messina, 98100 Messina, Italy.
Insights
Non-steroidal anti-inflammatory drug (NSAID) use can cause gastrointestinal complications in children. This study found NSAID-related bleeding events in pediatric patients, highlighting the need for careful monitoring and appropriate use.
Area of Science:
- Pediatric Gastroenterology
- Pharmacovigilance
- Adverse Drug Reactions
Background:
- Non-steroidal anti-inflammatory drugs (NSAIDs) are widely used for pain and inflammation.
- Gastrointestinal (GI) complications are known side effects of NSAIDs, but data in children are less extensive.
- Understanding these risks in pediatric populations is crucial for safe medication practices.
Purpose of the Study:
- To investigate the incidence and characteristics of gastrointestinal complications in children due to NSAID consumption.
- To identify risk factors and patterns of NSAID use leading to GI bleeding in pediatric patients.
Main Methods:
- A retrospective, multicenter study involving 8 Italian pediatric gastroenterology centers.
- Analysis of 51 pediatric patients presenting with suspected GI bleeding after NSAID use between 2005 and 2013.
- Data collection included medical history, NSAID details (type, dose, indication, prescriber), symptoms, endoscopic findings, and management.
Main Results:
- Ibuprofen was the most common NSAID (68.6%), with pain as the primary indication (56.9%).
- Inappropriate medication use was noted in 47% of patients.
- Upper GI endoscopy revealed lesions in 62% of patients, with gastric lesions being most frequent. Helicobacter pylori gastritis was diagnosed in 19.6%.
Conclusions:
- NSAID use is associated with significant gastrointestinal adverse events in children.
- These complications, including bleeding, necessitate careful consideration of NSAID risks in pediatric populations.
- Appropriate NSAID prescribing and patient education are essential to minimize GI complications.
Aim:
To investigate gastrointestinal complications associated with non-steroidal anti-inflammatory drug (NSAIDs) use in children.
Methods:
A retrospective, multicenter study was conducted between January 2005 and January 2013, with the participation of 8 Italian pediatric gastroenterology centers. We collected all the cases of patients who refer to emergency room for suspected gastrointestinal bleeding following NSAIDs consumption, and underwent endoscopic evaluation. Previous medical history, associated risk factors, symptoms and signs at presentation, diagnostic procedures, severity of bleeding and management of gastrointestinal bleeding were collected. In addition, data regarding type of drug used, indication, dose, duration of treatment and prescriber (physician or self-medication) were examined.
Results:
Fifty-one patients, including 34 males, were enrolled (median age: 7.8 years). Ibuprofen was the most used NSAID [35/51 patients (68.6%)]. Pain was the most frequent indication for NSAIDs use [29/51 patients (56.9%)]. Seven patients had positive family history of Helicobacter pylori (H. pylori) infection or peptic ulcer, and 12 had associated comorbidities. Twenty-four (47%) out of 51 patients used medication inappropriately. Hematemesis was the most frequent symptom (33.3%). Upper gastrointestinal endoscopy revealed gastric lesions in 32/51 (62%) patients, duodenal lesions in 17 (33%) and esophageal lesions in 8 (15%). In 10/51 (19.6%) patients, a diagnosis of H. pylori gastritis was made. Forty-eight (94%) patients underwent medical therapy, with spontaneous bleeding resolution, while in 3/51 (6%) patients, an endoscopic hemostasis was needed.
Conclusion:
The data collected in this study confirms that adverse events with the involvement of the gastrointestinal tract secondary to NSAID use are also common in children.
Related Concept Videos
Drugs for Peptic Ulcer Disease: Prostaglandin Analogs as Mucosal Protective Agents
Non-steroidal anti-inflammatory drugs (NSAIDs) can induce peptic ulcers by inhibiting cyclooxygenase, decreasing...
Assessment of the Gastrointestinal System I: Subjective Data
Health History
The initial step in assessing the GI system is obtaining a comprehensive health history. This includes inquiring about the patient's history or presence of problems...
Drugs for Peptic Ulcer Disease: Sucralfate as Mucosal Protective Agents
In this scenario, mucosal protective agents like sucralfate play an essential role. Sucralfate, a complex of sulfated sucrose and aluminum hydroxide, demonstrates its usefulness in acidic conditions,...
Drugs for Treatment of Ulcerative Colitis in IBD
Peptic Ulcer Disease IV: Management
The therapeutic approach involves ensuring adequate rest, implementing drug therapy, promoting smoking cessation, making dietary modifications, and emphasizing long-term follow-up care.
Pharmacological management
The prevailing therapy for peptic ulcers involves a combination of managing the patient's current...
Inflammatory Bowel Disease IV: Pharmacological Management
Pharmacologic...

